Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Having orthostatic tachycardia. Feeling tired and clumsy. Feeling burning sensation in stomach. Guide?

User rating for this question
Excellent
Answered by
Practicing since : 2007
Answered : 1279 Questions
Question
Dear doctor,
Sorry for asking so many questions lately, I haven't been having much luck.
I've recently been made aware of my orthostatic tachycardia and last night I had a hard time sleeping, when I fell asleep finally and got up on the morning I fainted onto the lounge because I must have got up too fast? Anyway, despite no sleep I did a major exam at uni, came home really exhausted. By 7pm I was tired and clumsy, and ended up banging my forehead/ nose against a glass window... I've woken up from a 2 hour nap feeling hot and sick... Reflux, burning felling in my stomach, I was having this during the exam too. This is not related to bumping my head as I get worried about concussion?

I was trying to look inside the window but because of being tired, I didn't see how close I was, leant over and bumped my head in the glass... This is not enough to cause any injury?

Thank you for your time.
Posted Sun, 30 Jun 2013 in General Health
 
 
Answered by Dr. Arif N Khan 1 hour later
Hi XXXXXXX
Thank you for choosing XXXXXXX I can understand your problem XXXXXXX don't be so sad. Have hope in life. Please don't think you are having a major problem. Be optimistic in life, everything will be alright.
In many cases, no cause for POTS ( postural orthostatic tachycardia syndrome) can be found. It can occur in teenagers like you and can disappear spontaneously a few years later. It may follow an infection, pregnancy or traumatic events, other associated causes are alcoholism, smoking, Diabetes.
Self-help treatments
Have a high fluid intake (over two liters per day or until urine is clear-colored).
Some patients are advised to increase dietary salt by 2-4 g per day (only after advice from a doctor - not in hyperadrenergic POTS).
Regular exercise - swimming is ideal.
Sleep with the head end of the bed elevated (a XXXXXXX may be used).
Wear strong support tights (class 3, waist high).
Have small frequent meals, low in refined carbohydrate - ie avoid sugars, white flour.
Avoid excessive standing and sitting, heat and alcohol.
Do postural man oeuvres to avoid fainting/dizziness - For example, lie down and elevate the legs if possible; otherwise, cross the legs and squeeze the thighs together, and tightly clench the buttocks and fists.
Drink water rapidly - two glasses of water drunk quickly has been shown to reduce heart rate in POTS.

This is a structured talking therapy, often provided by a psychologist. It can help people to come to terms with long-term illness and to cope with symptoms.
Some of the medications which are tried, although not always needed, certain drugs can help control symptoms, among them beta-blockers, which lower the heart rate; fludrocortisone, which increases salt retention and blood volume; and antidepressants that raise serotonin levels in the brain.
LASTLY: “Don’t let the disease rule you, the messages of how you feel are not reliable. You have to make your mind rule your body.”
I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups.

Thank you,
Wish you good health.
Regards,
Dr Arif
You can consult me again directly through my profile
WWW.WWWW.WW

Above answer was peer-reviewed by
 
Follow-up: Having orthostatic tachycardia. Feeling tired and clumsy. Feeling burning sensation in stomach. Guide? 11 hours later
Thank you for all the information you provided; I will try most of what you suggested because I don't want to pass out often. Usually I don't faint, I only feel my body go weak as if I'm about to fall down but it doesn't happen. It's concerning to think I have potential to collapse and hurt myself, and this is probably the only thing that worries me about having POTS.

I don't drink alcohol at all, don't even drink coffee, and I don't smoke or have diabetes or pregnancy, so I don't know why I developed this disorder. I'm very conscious of my health and what I can do while young to stay healthy.

So my main concern is hurting myself from fainting, or as I said getting tired and hitting my head or something like that as it makes me more prone to accidents.

Can I get your advice as a doctor on how to prevent these accidents from happening? I am working towards my honours degree so I need to keep my head safe from injury, if you can relate to that.
 
 
Answered by Dr. Arif N Khan 1 hour later
Hi,
Thank you for followup question. Most of the time even after thorough evaluation NO CAUSE IS FOUND, it is known medically as Idiopathic cause.
For prevention of further attacks try various treatment options which I mentioned earlier until the symptoms are brought under reasonable control - often a matter of weeks or months. Mainly increasing blood volume by drinking lot of fluids and exercise. Recent evidence shows that chronic aerobic exercise training can greatly improve POTS. To prevent from getting hurt, you always be in a company of any reliable person, if you think you are going to fall, just SIT DOWN, or lie down. Fainting attacks cannot be prevented unless you follow above instructions. Kindly follow self help treatments which I mentioned earlier. Have a regular follow up from your treating physician.
JUST DON'T GIVE UP.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow-ups. If you like my answers kindly rate it, and write a review as well. Please do not forget to accept it.
Thank you,
Wish you good health.
Regards,
Dr Arif
You can consult me again directly through my profile
WWW.WWWW.WW

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor